Texas, 2019

Hail and Damaging Wind in Texas, May 30 to 31, 2019

May 30 to 31, 2019 · NWS MAF · 4 events in 3 counties and zones

A broad upper level trough was over the southwestern part of the country with an upper disturbance that traveled around this trough which impacted West Texas. A cold front and a dryline were present across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A broad upper level trough was over the southwestern part of the country with an upper disturbance that traveled around this trough which impacted West Texas. A cold front and a dryline were present across the area. Strong moisture and instability were present east of the dryline. Lift from upslope winds along the higher terrain of West Texas was aided by the presence of a jet stream. These conditions resulted in thunderstorms with hail and strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 30, 4:52 AM CST, 4 hours 41 minutes earlier.

Area forecast discussion, May 30, 4:52 AM CST, 4 hours 41 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
552 AM CDT Thu May 30 2019

.DISCUSSION...

See 12Z Aviation Discussion below.

&&

.AVIATION...

Sat fog imagery shows stratus has developed along the dryline
overnight, and is growing in area, especially south. Postfrontal
winds will continue veering to the east today, and this upslope
flow will maintain/exacerbate stratus development, especially
higher terrain, all terminals for most of the forecast period.
Cigs should stay MVFR. Models bring a shortwave thru the region
overnight, and hint at developing a MCS over the Stockton
Plateau/Permian Basin, and we'll insert a mention of convection
KMAF/KFST.

&&

.PREV DISCUSSION... /issued 349 AM CDT Thu May 30 2019/

DISCUSSION...

KMAF radar is pretty quite tonight (it needs a rest) with only a
few storms in Terrell County. Currently, a cold front stretches
from GDP southeast into Terrell County with a dryline extending
N-S from the Davis Mtns into the Big Bend area. Dewpoints are in
the U50s/L60s with ENE winds behind the front. This front will
continue to advance east throughout the morning as a shortwave
rides along the base of a broad trough over the southwestern U.S.
Energy from this shortwave should arrive over the region between
12-15Z and help kick off convection over the mountains areas. The
HRRR depicts numerous storms today with coverage expanding into
southeast New Mexico and the Permian Basin late this afternoon,
while the latest 3km NAM NEST indicates storms will remain over
the lower Trans Pecos and southeast New Mexico closer to the
frontal boundary. Decided to go with likely PoPs across the
mountain areas today with the axis shifting north after 00Z.
SPC DY1 convective outlook has most of the CWA outlined in a
SLIGHT risk. All hazards will be possible (large hail, damaging
winds, isolated tornado) including heavy rainfall and localized
flash flooding due to PWATs 1-2 sd above normal. Temperatures will
be well below normal today across the region mainly in the upper
70s to lower 80s.

As the first 500 mb shortwave exits the region, another will follow
in its wake and provide support for more showers and t-storms across
the region by early Friday morning. Flooding will become a concern
if storms redevelop over the same areas. Kept likely PoPs going past
12Z Friday over the S Permian Basin and lower Trans Pecos. High
temperatures will be well below normal again on Friday as sfc
winds remain easterly and clouds/precip prevent sufficient
insolation.

Temperatures will remain below normal this weekend (normal high for
MAF on June 1 is 91F) as cool, moist southeast flow continues. The
region will be stuck between the trough/ridge axis w/sw flow
aloft through middle of next week until the highly amplified 500 mb
pattern begins to flatten out. In the mean time, storm chances will
continue each day/night with the 45-50% PoP axis shifting west Sat-
Tue.

-Salerno

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     78  62  80  66 /  30  60  50  40
Carlsbad                       78  62  81  66 /  50  50  40  50
Dryden                         86  70  87  71 /  60  60  60  40
Fort Stockton                  77  64  81  68 /  60  60  60  50
Guadalupe Pass                 72  59  74  62 /  40  40  40  50
Hobbs                          75  58  78  63 /  50  50  40  50
Marfa                          80  53  81  56 /  40  40  50  40
Midland Intl Airport           78  63  80  67 /  40  60  60  40
Odessa                         78  63  80  67 /  50  60  60  40
Wink                           79  64  82  67 /  60  60  60  50

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

44/24/44
Hazardous weather outlook, May 30, 1:25 AM CST, 8 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
225 AM CDT Thu May 30 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-310730-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
225 AM CDT Thu May 30 2019 /125 AM MDT Thu May 30 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

Thunderstorms will be possible today and tonight. Any storms that do
develop will be accompanied by frequent lightning, small hail, gusty
winds, and brief, heavy rainfall.  There is a slight risk of severe
storms, capable of producing large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

In the hours before

Special weather statement, May 30, 8:08 AM CST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
908 AM CDT Thu May 30 2019

TXZ067-068-075-274-301445-
Pecos TX-Crane TX-Reeves County Plains TX-Ward TX-
908 AM CDT Thu May 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PECOS...EASTERN
REEVES...EASTERN WARD AND WEST CENTRAL CRANE COUNTIES UNTIL 945 AM
CDT...

At 907 AM CDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Grandfalls, or 22 miles southwest of Monahans, moving
northeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Monahans, Grandfalls, Pyote, Wickett, Royalty and Coyanosa.

This includes Interstate 20 between mile markers 65 and 76.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3121 10308 3129 10320 3164 10312 3152 10281
      3134 10267
TIME...MOT...LOC 1407Z 221DEG 13KT 3130 10306

49
Special weather statement, May 30, 8:18 AM CST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
918 AM CDT Thu May 30 2019

TXZ075-274-301500-
Pecos TX-Reeves County Plains TX-
918 AM CDT Thu May 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PECOS AND
SOUTHEASTERN REEVES COUNTIES UNTIL 1000 AM CDT...

At 917 AM CDT, Doppler radar was tracking a strong thunderstorm 22
miles west of Fort Stockton, moving north at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Firestone Test Track.

This includes Interstate 10 between mile markers 233 and 244.

LAT...LON 3084 10322 3088 10333 3114 10332 3106 10294
TIME...MOT...LOC 1417Z 195DEG 16KT 3091 10326

49
Special weather statement, May 30, 9:02 AM CST, 31 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1002 AM CDT Thu May 30 2019

TXZ068-069-075-301545-
Pecos TX-Crane TX-Upton TX-
1002 AM CDT Thu May 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PECOS...
SOUTHEASTERN CRANE AND SOUTHWESTERN UPTON COUNTIES UNTIL 1045 AM
CDT...

At 1002 AM CDT, Doppler radar was tracking a strong thunderstorm 16
miles west of McCamey, moving northeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
McCamey, Girvin and Upton County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3108 10224 3109 10237 3105 10231 3100 10240
      3102 10256 3124 10260 3128 10233 3119 10204
TIME...MOT...LOC 1502Z 218DEG 22KT 3105 10248

49
Special weather statement, May 30, 9:07 AM CST, 26 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1007 AM CDT Thu May 30 2019

TXZ067-068-075-274-301545-
Pecos TX-Crane TX-Reeves County Plains TX-Ward TX-
1007 AM CDT Thu May 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PECOS...EASTERN
REEVES...SOUTHEASTERN WARD AND WEST CENTRAL CRANE COUNTIES UNTIL 1045
AM CDT...

At 1006 AM CDT, Doppler radar was tracking a strong thunderstorm 18
miles southwest of Grandfalls, or 19 miles northwest of Fort
Stockton, moving northeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Grandfalls, Royalty, Imperial, Coyanosa and Imperial Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3095 10303 3126 10318 3151 10303 3134 10258
TIME...MOT...LOC 1506Z 218DEG 21KT 3113 10306

49

The radar

The Midland/Odessa radar (KMAF), 118 km away, was scanning. The volume nearest the first event began at 15:31 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Pecos

When
May 30, 9:33 AM CST to 9:38 AM CST
Where
Pecos County, 12 mi N of Ft Stockton
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
31.054, -102.870

Hail, Pecos

When
May 30, 2:09 PM CST to 2:14 PM CST
Where
Pecos County, 20 mi SSW of Bakersfield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.613, -102.409

Hail, Jeff Davis

When
May 30, 4:01 PM CST to 4:06 PM CST
Where
Jeff Davis County, 1.05 mi WNW of Ft Davis
Measured
1 in hail
Reported by
Public
Coordinates
30.586, -103.897

Thunderstorm Wind, Scurry

When
May 31, 1:55 AM CST to 2:00 AM CST
Where
Scurry County, Snyder Winston Arpt
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
32.700, -100.950

A thunderstorm moved across Scurry County and produced a 62 mph wind gust at the Snyder ASOS site.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 823656, 823657, 823660, 823662.